Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 42, NWS Grand Forks, ND

July 19, 2005Marshall County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Jul 19, 2005, 11:10 PM CDT for Marshall County, Minnesota. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2005, 11:10 PM CDT (04:10 UTC)
Expired
Jul 20, 2005, 9:00 AM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:00 AM CDTFLASH FLOODFlorian, MNSEVERAL FARMSTEADS WERE SURROUNDED BY FLOODED FIELDS AND DITCHES BETWEEN THE COMMUNITIES OF FLORIAN AND MIDDLE RIVER. FLORIAN VILLAGE PARK WAS FLOODED BY A SMALL CREEK. MIDDLE RIVER CITY PARK WAS FLOODED BY THE MIDDLE RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 170 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 200412
FFWFGF
MNC089-201400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1110 PM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTHWEST MINNESOTA

* UNTIL 900 AM CDT

* AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 4 MILES EAST OF ARGYLE...OR    
  ABOUT 30 MILES NORTHWEST OF THIEF RIVER FALLS. STORMS CONTINUE TO  
  DEVELOP OVER THE CONTINUE PRODUCING VERY HEAVY RAIN. A WEATHER     
  SPOTTER 5 MILES SOUTHEAST OF STEPHEN MEASURED 2.65 INCHES OF       
  RAINFALL OVER THE LAST THREE HOURS.

* SOME LOCATIONS IN THE WARNING INCLUDE STEPHEN...ARGYLE...VIKING AND
  STRANDQUIST.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4818 9710 4818 9562 4853 9561 4852 9711

$$

JDS
1 follow-up statement
000 
WGUS73 KFGF 201349
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
847 AM CDT WED JUL 20 2005

MNC089-201357-
MARSHALL MN-
847 AM CDT WED JUL 20 2005

...THE FLASH FLOOD WARNING FOR MARSHALL COUNTY IS CANCELLED...

THE HEAVY RAIN IN MARSHALL COUNTY MOVED OUT OF THE COUNTY. 
FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT. SO 
THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4823 9705 4823 9572 4852 9570 4851 9708

HOPKINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:50 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 6:50 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 PM CDT TUE JUL 19 2005

.EARLY EVENING UPDATE...
SPC PHONE CALL COORD....SVR WATCH SOON TO BE ISSUED FOR MAJORITY OF
FCST AREA EXCEPT DVL AREA AND FAR SOUTHEASTERN ZONES.  SFC BASED
STORMS TRYING AND TRYING TO GET GOING ALONG FRONT JUST EAST OF
BISMARCK WHERE SFC TEMPS REACHED NR 100F.  MAIN PLAYER WILL BE
INCREASE IN 850 MB JET WITH 40-50KT JET FROM FAR ERN SD INTO NCNTRL
MN 03-06Z TIME FRAME WITH MUCH OF THE FCST AREA IN FAVORABLE LEFT
QUAD FOR SVR HAILERS AND PSBL WIND.  TOR THREAT SEEMS LOW AS LOW
LEVEL SHEAR NOT TERRIBLY GREAT AS SFC WINDS S-SW AND SW WINDS AT 850
MB AND THUS WOULD EXPECT STORMS TO BE ROOTED NR 850 MB LAYER.

&&
DTR
-----------------------------------------------------------------
.PREVIOUS DISCUSSION...

.SHORT...MAIN FORECAST CHALLENGES ARE PRECIPITATION AND TEMPERATURES.
WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE IS
CENTERED ALONG A BIS TO HEI LINE...WITH AN INVERTED TROF EXTENDING
ALONG A MOT-YBR LINE TO ANOTHER LOW IN N MB. WHEN COMPARING
MODELS...GFS APPEARS TO HAVE INITIALIZED THE BEST...SO WILL LEAN
TOWARDS IT FOR FORECAST. THE LOW AND ITS ASSOCIATED COLD FRONT MOVE
THROUGH THE AREA OVERNIGHT. WITH STRONG WARM AIR ADVECTION AIDING
THE PUSH OF MID 60S DEWPOINTS INTO THE AREA THIS AFTERNOON...THE
700MB CAP HAS INTENSIFIED OVER THE AREA AS WELL...WITH MODELS
INDICATING THE +12 CELSIUS ISOTHERM INTO THE S HALF OF THE AREA BY
06Z. HOWEVER...THE 12Z UA ANALYSIS DID SHOW SOME HEIGHT FALLS AS
WELL AS A 50+KT SPEED MAX AT 500MB MOVING TOWARDS THE AREA TODAY.
THIS IN CONJUNCTION WITH A GOOD 850MB LOW LEVEL JET AND THE SURFACE
FRONT IN VICINITY MAY BE ENOUGH TO BREAK THE CAP AROUND 03Z THIS
EVENING...WHICH COULD RESULT IN EXPLOSIVE THUNDERSTORM
DEVELOPMENT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE
WEATHER THREATS. THUS...HAVE LEFT IN THE CHANCE OF SEVERE
THUNDERSTORMS FOR THE AREA THIS EVENING INTO WED MORNING.

FOR WED THROUGH FRI...WEATHER PATTERN REMAINS ACTIVE WITH A
PROGRESSION OF HIGH AND LOW PRESSURE SYSTEMS THROUGH THE AREA.
HOWEVER...WITH THE NEXT CHANCE FOR THUNDERSTORMS HOLDING OFF UNTIL
FRI NIGHT. EXPECT TEMPERATURES NEAR NORMAL.

LONG TERM (SAT-TUE)...MODELS COMING INTO BETTER AGREEMENT ALTHOUGH
MINOR TIMING DIFFERENCES REMAIN. ENSEMBLE MEANS SHOWING LESS SPREAD.
AS PER PMDEPD...WILL FOLLOW GFS FOR DETAILS. LARGE RIDGE ACROSS THE
S STATES WILL LOCATE JET STREAM/STORM TRACK NEAR INTERNATIONAL
BORDER. FAST MOVING SYSTEMS WILL GIVE SLIGHT THUNDER CHANCES SAT AND
MON. TEMPERATURES WILL BE NEAR TO ABOVE NORMAL.

&&

.AVIATION...MAIN AVIATION CONCERN OVERNIGHT WILL BE THUNDERSTORM
POTENTIAL. EXPECT STORMS TO DEVELOP ACROSS EASTERN ND THIS EVENING
AND PROPAGATE EAST OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL
TO BE SEVERE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/TG
Hazardous weather outlook, Jul 19, 6:29 AM CDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
629 AM CDT TUE JUL 19 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201120-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
629 AM CDT TUE JUL 19 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
AN EASTWARD ADVANCING COLD FRONT TONIGHT. STRONG INSTABILITY POOLING
AHEAD OF THE FRONT WILL INDUCE THE THREAT FOR A FEW OF THE STORMS TO
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
THE SEVERE THREAT SHOULD SHIFT INTO MINNESOTA LATER TONIGHT AS THE
FRONT CONTINUES TO ADVANCE EAST. WARM AIR IN THE MID LEVELS OF THE
ATMOSPHERE MAY INHIBIT OVERALL AREAL COVERAGE OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

In the hours before

Special weather statement, Jul 19, 7:00 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
700 PM CDT TUE JUL 19 2005

MNZ001>009-013>017-022>023-027>029-NDZ008-016-026>030-
038>039-049-052>054-200700-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN-
EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-WILKIN MN-
BARNES ND-CASS ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-PEMBINA ND-
RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 647
IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

BECKER                CLAY                  CLEARWATER
KITTSON               MAHNOMEN              MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WILKIN

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

GRAND FORKS           NELSON                PEMBINA
WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES

BARNES                CASS                  GRIGGS
RANSOM                RICHLAND              SARGENT
STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FARGO...GRAFTON...
GRAND FORKS...ROSEAU...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON.

DTR
Local storm report, Jul 19, 9:05 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
905 PM CDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             KARLSTAD                48.58N 96.52W
07/19/2005  1.75 INCH        KITTSON            MN   TRAINED SPOTTER

            LOTS OF DIME TO QUARTER SIZE HAIL.

&&

JSMITH
Local storm report, Jul 19, 9:16 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
916 PM CDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             3 W HALMA               48.66N 96.66W
07/19/2005  1.75 INCH        KITTSON            MN   LAW ENFORCEMENT

            REPORTED BY SHERIFF DEPUTY 7 MILES NORTH AND 4 MILES WEST
            OF KARLSTAD

&&

DRIDDLE
Local storm report, Jul 19, 9:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 PM CDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             KARLSTAD                48.58N 96.52W
07/19/2005  1.75 INCH        KITTSON            MN   TRAINED SPOTTER

            LOTS OF DIME TO QUARTER SIZE HAIL.

0912 PM     HAIL             3 W HALMA               48.66N 96.66W
07/19/2005  1.75 INCH        KITTSON            MN   LAW ENFORCEMENT

            REPORTED BY SHERIFF DEPUTY 7 MILES NORTH AND 4 MILES WEST
            OF KARLSTAD

0920 PM     HAIL             5 SE STEPHEN            48.40N 96.80W
07/19/2005  0.75 INCH        MARSHALL           MN   TRAINED SPOTTER

0925 PM     HAIL             KARLSTAD                48.58N 96.52W
07/19/2005  1.75 INCH        KITTSON            MN   TRAINED SPOTTER

&&

DRIDDLE
Local storm report, Jul 19, 9:51 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
951 PM CDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 NE MINTO              48.32N 97.33W
07/19/2005  1.75 INCH        WALSH              ND   PUBLIC

0855 PM     HAIL             STEPHEN                 48.45N 96.88W
07/19/2005  1.75 INCH        MARSHALL           MN   LAW ENFORCEMENT

0915 PM     HAIL             3 NE MINTO              48.32N 97.33W
07/19/2005  1.75 INCH        WALSH              ND   PUBLIC

            SECOND TIME GOLFBALL HAIL FELL. GRAIN CROP FLAT.

0942 PM     HAIL             7 N GREENBUSH           48.80N 96.18W
07/19/2005  1.00 INCH        ROSEAU             MN   AMATEUR RADIO

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:53 PM CDTSevere Thunderstorm WarningFGFMarshall37 min
Jul 19, 9:01 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau29 min
Jul 19, 9:09 PM CDTSevere Thunderstorm WarningFGFLake of the Woods66 min
Jul 19, 9:30 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau46 min
Jul 19, 9:30 PM CDTSevere Thunderstorm WarningFGFMarshall60 min
Jul 19, 10:32 PM CDTSevere Thunderstorm WarningFGFMarshall28 min
Jul 19, 10:35 PM CDTSevere Thunderstorm WarningFGFPennington23 min
Jul 19, 11:05 PM CDTSevere Thunderstorm WarningFGFMarshall50 min
Jul 20, 12:43 AM CDTSevere Thunderstorm WarningFGFBeltrami36 min

Nearby

Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.